• Previous Article
    Analytical reconstruction formula with efficient implementation for a modality of Compton scattering tomography with translational geometry
  • IPI Home
  • This Issue
  • Next Article
    A direct imaging method for the exterior and interior inverse scattering problems
doi: 10.3934/ipi.2021072
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Euler equations and trace properties of minimizers of a functional for motion compensated inpainting

1. 

Istituto per le Applicazioni del Calcolo, CNR, Via dei Taurini 19, 00185 Roma, Italy

2. 

Dipartimento di Matematica e Informatica - Università della Calabria, Via Pietro Bucci, 31B, 87036 Rende (CS), Italy

*Corresponding author: Giuseppe Riey

Received  October 2020 Revised  September 2021 Early access December 2021

Fund Project: G.R. has been supported by the Italian PRIN Research Project 2017 "Qualitative and quantitative aspects of nonlinear PDE"

We compute the Euler equations of a functional useful for simultaneous video inpainting and motion estimation, which was obtained in [17] as the relaxation of a modified version of the functional proposed in [16]. The functional is defined on vectorial functions of bounded variations, therefore we also get the Euler equations holding on the singular sets of minimizers, highlighting in particular the conditions on the jump sets. Such conditions are expressed by means of traces of geometrically meaningful vector fields and characterized as pointwise limits of averages on cylinders with axes parallel to the unit normals to the jump sets.

Citation: Riccardo March, Giuseppe Riey. Euler equations and trace properties of minimizers of a functional for motion compensated inpainting. Inverse Problems and Imaging, doi: 10.3934/ipi.2021072
References:
[1]

G. Alberti, Rank one property for derivatives of functions with bounded variation, Proc. Roy. Soc. Edinburgh Sect. A, 123 (1993), 239-274.  doi: 10.1017/S030821050002566X.

[2]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Clarendon Press - Oxford, 2000.

[3]

G. Anzellotti, Pairings between measures and bounded functions and compensated compactness, Ann. Mat. Pura Appl., 135 (1983), 293-318.  doi: 10.1007/BF01781073.

[4]

G. Anzellotti, The Euler equation for functionals with linear growth, Trans. Amer. Math. Soc., 290 (1985), 483-501.  doi: 10.1090/S0002-9947-1985-0792808-4.

[5]

G. Anzellotti, On the minima of functionals with linear growth, Rend. Sem. Mat. Univ. Padova, 75 (1986), 91-110. 

[6]

G. Anzellotti, Traces of bounded vector-fields and the Divergence Theorem, Dipartimento di Matematica dell'Università di Trento, U.T.M., 131 (1983).

[7]

H. Attouch, G. Buttazzo and G. Michaille, Variational Analysis in Sobolev and BV Spaces, SIAM, 2006.

[8]

G. Aubert and P. Kornprobst, Mathematical Problems in Image Processing: Partial Differential Equations and the Calculus of Variations, 2$^nd$ edition, Springer, New York, 2006.

[9]

T. Brox, A. Bruhn, N. Papenberg and J. Weickert, High accuracy optical flow estimation based on a theory for warping, Proceedings of the 8th European Conference on Computer Vision, (eds. T. Pajdla and J. Matas), 3024 (2004), 25–36. doi: 10.1007/978-3-540-24673-2_3.

[10]

G. Buttazzo, Semicontinuity, Relaxation and Integral Representation in the Calculus of Variations, Pitman Research Notes in Mathematics Series, Vol. 207, Longman Scientific & Technical, UK, 1989.

[11]

T. F. ChanG. H. Golub and P. Mulet, A nonlinear primal-dual method for total variation-based image restoration, SIAM J. Sci. Comput., 20 (1999), 1964-1977.  doi: 10.1137/S1064827596299767.

[12]

C. Goffman and J. Serrin, Sublinear functions of measures and variationals integrals, Duke Math. J., 31 (1964), 159-178. 

[13]

B. K. P. Horn and B. G. Schunck, Determining optical flow, Artificial Intelligence, 17 (1981), 185-203.  doi: 10.1016/0004-3702(81)90024-2.

[14]

S. H. KellerF. Lauze and M. Nielsen, Deintarlacing using variational methods, IEEE Trans. Image Proc., 17 (2008), 2015-2028.  doi: 10.1109/TIP.2008.2003394.

[15]

S. H. KellerF. Lauze and M. Nielsen, Video super-resolution using simultaneous motion and intensity calculations, IEEE Trans. Image Proc., 20 (2011), 1870-1884.  doi: 10.1109/TIP.2011.2106793.

[16]

F. Lauze and M. Nielsen, A Variational algorithm for motion compensated inpainting, British Machine Vision Conference, (eds. S. Barman, A. Hoppe, T. Ellis), 2 (2004), 777–787. doi: 10.5244/C.18.80.

[17]

R. March and G. Riey, Analysis of a variational model for motion compensated inpainting, Inverse Probl. Imaging, 11 (2017), 997-1025.  doi: 10.3934/ipi.2017046.

[18]

R. March and G. Riey, Properties of a variational model for video inpainting, Networks and Spatial Economics, 2019 doi: 10.1007/s11067-019-09459-4.

[19]

S. UrasF. GirosiA. Verri and V. Torre, A computational approach to motion perception, Biol. Cybern., 60 (1988), 79-87.  doi: 10.1007/BF00202895.

show all references

References:
[1]

G. Alberti, Rank one property for derivatives of functions with bounded variation, Proc. Roy. Soc. Edinburgh Sect. A, 123 (1993), 239-274.  doi: 10.1017/S030821050002566X.

[2]

L. Ambrosio, N. Fusco and D. Pallara, Functions of Bounded Variation and Free Discontinuity Problems, Clarendon Press - Oxford, 2000.

[3]

G. Anzellotti, Pairings between measures and bounded functions and compensated compactness, Ann. Mat. Pura Appl., 135 (1983), 293-318.  doi: 10.1007/BF01781073.

[4]

G. Anzellotti, The Euler equation for functionals with linear growth, Trans. Amer. Math. Soc., 290 (1985), 483-501.  doi: 10.1090/S0002-9947-1985-0792808-4.

[5]

G. Anzellotti, On the minima of functionals with linear growth, Rend. Sem. Mat. Univ. Padova, 75 (1986), 91-110. 

[6]

G. Anzellotti, Traces of bounded vector-fields and the Divergence Theorem, Dipartimento di Matematica dell'Università di Trento, U.T.M., 131 (1983).

[7]

H. Attouch, G. Buttazzo and G. Michaille, Variational Analysis in Sobolev and BV Spaces, SIAM, 2006.

[8]

G. Aubert and P. Kornprobst, Mathematical Problems in Image Processing: Partial Differential Equations and the Calculus of Variations, 2$^nd$ edition, Springer, New York, 2006.

[9]

T. Brox, A. Bruhn, N. Papenberg and J. Weickert, High accuracy optical flow estimation based on a theory for warping, Proceedings of the 8th European Conference on Computer Vision, (eds. T. Pajdla and J. Matas), 3024 (2004), 25–36. doi: 10.1007/978-3-540-24673-2_3.

[10]

G. Buttazzo, Semicontinuity, Relaxation and Integral Representation in the Calculus of Variations, Pitman Research Notes in Mathematics Series, Vol. 207, Longman Scientific & Technical, UK, 1989.

[11]

T. F. ChanG. H. Golub and P. Mulet, A nonlinear primal-dual method for total variation-based image restoration, SIAM J. Sci. Comput., 20 (1999), 1964-1977.  doi: 10.1137/S1064827596299767.

[12]

C. Goffman and J. Serrin, Sublinear functions of measures and variationals integrals, Duke Math. J., 31 (1964), 159-178. 

[13]

B. K. P. Horn and B. G. Schunck, Determining optical flow, Artificial Intelligence, 17 (1981), 185-203.  doi: 10.1016/0004-3702(81)90024-2.

[14]

S. H. KellerF. Lauze and M. Nielsen, Deintarlacing using variational methods, IEEE Trans. Image Proc., 17 (2008), 2015-2028.  doi: 10.1109/TIP.2008.2003394.

[15]

S. H. KellerF. Lauze and M. Nielsen, Video super-resolution using simultaneous motion and intensity calculations, IEEE Trans. Image Proc., 20 (2011), 1870-1884.  doi: 10.1109/TIP.2011.2106793.

[16]

F. Lauze and M. Nielsen, A Variational algorithm for motion compensated inpainting, British Machine Vision Conference, (eds. S. Barman, A. Hoppe, T. Ellis), 2 (2004), 777–787. doi: 10.5244/C.18.80.

[17]

R. March and G. Riey, Analysis of a variational model for motion compensated inpainting, Inverse Probl. Imaging, 11 (2017), 997-1025.  doi: 10.3934/ipi.2017046.

[18]

R. March and G. Riey, Properties of a variational model for video inpainting, Networks and Spatial Economics, 2019 doi: 10.1007/s11067-019-09459-4.

[19]

S. UrasF. GirosiA. Verri and V. Torre, A computational approach to motion perception, Biol. Cybern., 60 (1988), 79-87.  doi: 10.1007/BF00202895.

[1]

Agnieszka B. Malinowska, Delfim F. M. Torres. Euler-Lagrange equations for composition functionals in calculus of variations on time scales. Discrete and Continuous Dynamical Systems, 2011, 29 (2) : 577-593. doi: 10.3934/dcds.2011.29.577

[2]

Bernard Dacorogna, Giovanni Pisante, Ana Margarida Ribeiro. On non quasiconvex problems of the calculus of variations. Discrete and Continuous Dynamical Systems, 2005, 13 (4) : 961-983. doi: 10.3934/dcds.2005.13.961

[3]

Daniel Faraco, Jan Kristensen. Compactness versus regularity in the calculus of variations. Discrete and Continuous Dynamical Systems - B, 2012, 17 (2) : 473-485. doi: 10.3934/dcdsb.2012.17.473

[4]

Felix Sadyrbaev. Nonlinear boundary value problems of the calculus of variations. Conference Publications, 2003, 2003 (Special) : 760-770. doi: 10.3934/proc.2003.2003.760

[5]

Delfim F. M. Torres. Proper extensions of Noether's symmetry theorem for nonsmooth extremals of the calculus of variations. Communications on Pure and Applied Analysis, 2004, 3 (3) : 491-500. doi: 10.3934/cpaa.2004.3.491

[6]

Nuno R. O. Bastos, Rui A. C. Ferreira, Delfim F. M. Torres. Necessary optimality conditions for fractional difference problems of the calculus of variations. Discrete and Continuous Dynamical Systems, 2011, 29 (2) : 417-437. doi: 10.3934/dcds.2011.29.417

[7]

Jacky Cresson, Fernando Jiménez, Sina Ober-Blöbaum. Continuous and discrete Noether's fractional conserved quantities for restricted calculus of variations. Journal of Geometric Mechanics, 2022, 14 (1) : 57-89. doi: 10.3934/jgm.2021012

[8]

Nikos Katzourakis. Nonuniqueness in vector-valued calculus of variations in $L^\infty$ and some Linear elliptic systems. Communications on Pure and Applied Analysis, 2015, 14 (1) : 313-327. doi: 10.3934/cpaa.2015.14.313

[9]

Nikos Katzourakis. Corrigendum to the paper: Nonuniqueness in Vector-Valued Calculus of Variations in $ L^\infty $ and some Linear Elliptic Systems. Communications on Pure and Applied Analysis, 2019, 18 (4) : 2197-2198. doi: 10.3934/cpaa.2019098

[10]

Ioan Bucataru, Matias F. Dahl. Semi-basic 1-forms and Helmholtz conditions for the inverse problem of the calculus of variations. Journal of Geometric Mechanics, 2009, 1 (2) : 159-180. doi: 10.3934/jgm.2009.1.159

[11]

Gisella Croce, Nikos Katzourakis, Giovanni Pisante. $\mathcal{D}$-solutions to the system of vectorial Calculus of Variations in $L^∞$ via the singular value problem. Discrete and Continuous Dynamical Systems, 2017, 37 (12) : 6165-6181. doi: 10.3934/dcds.2017266

[12]

Hans Josef Pesch. Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory. Numerical Algebra, Control and Optimization, 2013, 3 (1) : 161-173. doi: 10.3934/naco.2013.3.161

[13]

Ivar Ekeland. From Frank Ramsey to René Thom: A classical problem in the calculus of variations leading to an implicit differential equation. Discrete and Continuous Dynamical Systems, 2010, 28 (3) : 1101-1119. doi: 10.3934/dcds.2010.28.1101

[14]

Peter Frolkovič, Viera Kleinová. A new numerical method for level set motion in normal direction used in optical flow estimation. Discrete and Continuous Dynamical Systems - S, 2021, 14 (3) : 851-863. doi: 10.3934/dcdss.2020347

[15]

Pamela A. Marshall, Eden E. Tanzosh, Francisco J. Solis, Haiyan Wang. Response of yeast mutants to extracellular calcium variations. Discrete and Continuous Dynamical Systems - B, 2009, 12 (2) : 439-453. doi: 10.3934/dcdsb.2009.12.439

[16]

Ken Abe. Some uniqueness result of the Stokes flow in a half space in a space of bounded functions. Discrete and Continuous Dynamical Systems - S, 2014, 7 (5) : 887-900. doi: 10.3934/dcdss.2014.7.887

[17]

Young-Pil Choi. Compressible Euler equations interacting with incompressible flow. Kinetic and Related Models, 2015, 8 (2) : 335-358. doi: 10.3934/krm.2015.8.335

[18]

Shuxing Chen, Gui-Qiang Chen, Zejun Wang, Dehua Wang. A multidimensional piston problem for the Euler equations for compressible flow. Discrete and Continuous Dynamical Systems, 2005, 13 (2) : 361-383. doi: 10.3934/dcds.2005.13.361

[19]

Hamed Azizollahi, Marion Darbas, Mohamadou M. Diallo, Abdellatif El Badia, Stephanie Lohrengel. EEG in neonates: Forward modeling and sensitivity analysis with respect to variations of the conductivity. Mathematical Biosciences & Engineering, 2018, 15 (4) : 905-932. doi: 10.3934/mbe.2018041

[20]

Feng-Bin Wang, Sze-Bi Hsu, Wendi Wang. Dynamics of harmful algae with seasonal temperature variations in the cove-main lake. Discrete and Continuous Dynamical Systems - B, 2016, 21 (1) : 313-335. doi: 10.3934/dcdsb.2016.21.313

2020 Impact Factor: 1.639

Metrics

  • PDF downloads (201)
  • HTML views (146)
  • Cited by (0)

Other articles
by authors

[Back to Top]